Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 9, NWS Blacksburg, VA

January 19, 1996Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 19, 1996, 7:43 AM EST for Charlotte County, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 1996, 7:43 AM EST (12:43 UTC)
Expired
Jan 19, 1996, 8:45 AM EST
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Charlotte County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 8:17 AM ESTThunderstorm WindKeysville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:03 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 19, 3:03 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 AM EST FRI JAN 19 1996

DISC.. HV HAD ONLY A QUICK LOOK AT THE MODELS AND GRIDDS. LOOKS LIKE
THE FNT WILL BE COMING THRU SW VA AROUND 12Z. HOWEVER...THERE IS A
TROF/SQUALL LINE OUT AHEAD OF THE FNT MVG THRU SW VA NOW. HOPEFULLY
THE HEAVIEST RAINS WILL PASS WITH THIS FEATURE. MDT RAIN STILL NOTED
IN NERN TN AND FAR SW VA THO. SOME S- BEHIND THE FNT AS TEMPS
PLUMMET...BUT LOOKS LIKE WON/T AMOUNT TO MUCH. GREATEST CONCERN OF
COURSE IS THE AMOUNT OF RAIN WE WILL GET BEFORE ENDING. LOOKS LIKE
WE WILL HV WIDESPREAD FLOODING ACROSS OUR CWA THIS MORNING & THEN
SOME RIVER FLOODING LATER.

AS FOR THE FORECAST...JUST TIME THE FNTAL PASSAGE WITH THE ENDING OF
HVY RAIN IN THE 1ST PERIOD. FRHT80 INDS SOME POTENTIAL FOR
INSTABILITY SNOW SHOWERS IN THE MTNS THIS AFT & EVE. OTHER THAN
THAT...EMPHASIZE THE COLD WITH FALLING TEMPS TOO. HIGH TODAY WILL BE
THE 12Z TEMP MOST AREAS. TEMPS IlN THE LOW TEENS ALREADY IN W. KY.

ROA 58/14/33/19 +201

JJ

In the hours before

Special weather statement, Jan 19, 5:33 AM EST, 2 hours 10 minutes before
NCZ004>006-020-191300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 AM EST FRI JAN 19 1996

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM FOR
THE NORTHWEST PIEDMONT OF NORTH CAROLINA...

AT 530 AM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS
ACROSS THE NORTHWEST PIEDMONT EXTENDING THROUGH STOKES
COUNTY. THESE STORMS WERE MOVING TO THE EAST AT ABOUT 30 MPH...AND
WILL PASS THROUGH ROCKINGHAM AND CASWELL COUNTIES BY 700 AM.

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH.
WITH THE SATURATED SOIL CONDITIONS THIS WOULD BE ENOUGH TO DOWN
SOME TREES...WHICH MAY CAUSE POWER OUTAGES OR BLOCK ROADWAYS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO
NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR
POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jan 19, 5:34 AM EST, 2 hours 9 minutes before
NCZ004>006-020-191300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 AM EST FRI JAN 19 1996

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM FOR
THE NORTHWEST PIEDMONT OF NORTH CAROLINA...

AT 530 AM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS
ACROSS THE NORTHWEST PIEDMONT EXTENDING THROUGH STOKES
COUNTY. THESE STORMS WERE MOVING TO THE EAST AT ABOUT 30 MPH...AND
WILL PASS THROUGH ROCKINGHAM AND CASWELL COUNTIES BY 700 AM.

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH.
WITH THE SATURATED SOIL CONDITIONS THIS WOULD BE ENOUGH TO DOWN
SOME TREES...WHICH MAY CAUSE POWER OUTAGES OR BLOCK ROADWAYS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO
NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR
POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jan 19, 7:23 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 AM EST FRI JAN 19 1996

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EST THIS
AFTERNOON FOR THE FOLLOWING VIRGINIA COUNTIES:

APPOMATTOX...BEDFORD...CAMPBELL...BUCKINGHAM...CHARLOTTE...HALIFAX
AND PITTSYLVANIA....

....A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON FOR THE INDEPENDENT CITIES OF BEDFORD...LYCHBURG AND
DANVILLE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON FOR CASWELL COUNTY IN NORTH CAROLINA...

AT 720 AM...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG TO
SEVERE THUNDERSTORMS EXTENDED FROM ELKINS WEST VIRGINIA SOUTH TO
HIGHTOWERS IN CASWELL COUNTY.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND AROUND THE WATCH AREA.

AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTER GROUPS ARE
REQUESTED TO RELAY STORM INFORMATION TO THE NATIONAL WEATHER
SERVICE.

LISTEN TO LOCAL RADIO...TV AND NOAA WEATHER RADIO FOR UPDATES AND
WARNINGS.

KK
Special weather statement, Jan 19, 7:25 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 AM EST FRI JAN 19 1996

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EST THIS
AFTERNOON FOR THE FOLLOWING VIRGINIA COUNTIES:

APPOMATTOX...BEDFORD...CAMPBELL...BUCKINGHAM...CHARLOTTE...HALIFAX
AND PITTSYLVANIA....

....A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON FOR THE INDEPENDENT CITIES OF BEDFORD...LYCHBURG AND
DANVILLE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON FOR CASWELL COUNTY IN NORTH CAROLINA...

AT 720 AM...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG TO
SEVERE THUNDERSTORMS EXTENDED FROM ELKINS WEST VIRGINIA SOUTH TO
HIGHTOWERS IN CASWELL COUNTY.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND AROUND THE WATCH AREA.

AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTER GROUPS ARE
REQUESTED TO RELAY STORM INFORMATION TO THE NATIONAL WEATHER
SERVICE.

LISTEN TO LOCAL RADIO...TV AND NOAA WEATHER RADIO FOR UPDATES AND
WARNINGS.

KK
Special weather statement, Jan 19, 7:26 AM EST, 17 minutes before
VAZ044-058-059-191315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM HEADED FOR SOUTH BOSTON VIRGINIA EARLY THIS
   MORNING...

A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR HALIFAX COUNTY UNTIL
815 AM. AT 726 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING TOWARD SOUTH BOSTON VIRGINIA. IT WILL MOVE ACROSS THE CITY
BY 740 AM.

THIS STORM WILL CAUSE VERY STRONG WINDS WHICH WILL DOWN TREES AND
POWERS LINES. WINDS COULD GUST AS HIGH AS 70 MPH.

KANE

Q"RW2 0118v6WWUS
<WWUS(
%WWUS0
<)y6WWUS>
6WWUS
0XWSUS
7q4WSUSQ
18 E DH1300 /HP <qF6WWUSb
	De^WSUSZ^
 N -
.A MORW2 0E DH1600 /HP  9.T 12.0 /NG   15.     M  : MORGAN6WWUSB
8p6WWUS
3U^WSUSP*
  M  : MORGANTN f6WWUS
&V6WWUS
 /NG   19.0/QG    : MORGANTN -
.A MORW2 01R6. MORGANTW2 0119 E DH0400  9.5 /HT 13.2 /EPWWCN
q`WWUS
<KWWUSR
jWWUS
$d<WWCN
hWUUS
HRWUUS
`Be^WSUS8F
 [6WWUS
(f[6WWUS
P6WWUS&
@ZWWCNx
]:WUUS
vz6WWUS
TtWWUSr
_[WWUS
P$+WWUSL
 A MGTW2 0118 E DH6WWUS:
}^WSUSN
Special weather statement, Jan 19, 7:27 AM EST, 16 minutes before
VAZ044-058-059-191315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 AM EST FRI JAN 19 1996

...SEVERE THUNDERSTORM HEADED FOR SOUTH BOSTON VIRGINIA EARLY THIS
   MORNING...

A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR HALIFAX COUNTY UNTIL
815 AM. AT 726 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING TOWARD SOUTH BOSTON VIRGINIA. IT WILL MOVE ACROSS THE CITY
BY 740 AM.

THIS STORM WILL CAUSE VERY STRONG WINDS ,WHICH WILL DOWN TREES AND
POWERS LINES. WINDS COULD GUST AS HIGH AS 70 MPH.

KANE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 11:37 PM ESTFlash Flood WarningRNKAlleghany, Bath, Rockbridge6 hr
Jan 18, 11:37 PM ESTFlash Flood WarningRNKCraig6 hr
Jan 19, 1:22 AM ESTFlash Flood WarningRNKBotetourt, Roanoke6 hr
Jan 19, 1:22 AM ESTFlash Flood WarningRNKMontgomery6 hr
Jan 19, 5:37 AM ESTFlash Flood WarningRNKGiles, Pulaski3 hr
Jan 19, 5:38 AM ESTFlash Flood WarningRNKAlleghany, Craig3 hr
Jan 19, 5:38 AM ESTFlash Flood WarningRNKBath, Rockbridge3 hr
Jan 19, 5:57 AM ESTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
Jan 19, 5:57 AM ESTSevere Thunderstorm WarningRNKFranklin48 min
Jan 19, 6:33 AM ESTSevere Thunderstorm WarningRNKPittsylvania, City of Danville57 min
Jan 19, 6:59 AM ESTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg61 min
Jan 19, 7:11 AM ESTSevere Thunderstorm WarningRNKHalifax64 min
Jan 19, 7:49 AM ESTSevere Thunderstorm WarningRNKAppomattox56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.